Alert archive / Iowa / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 108, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 30, 2021, 9:58 PM CDT for Carroll County, Crawford County, Sac County, Iowa. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2021, 9:58 PM CDT (02:58 UTC)
- Expired
- Aug 30, 2021, 11:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Carroll County, IA, Crawford County, IA, Sac County, IA
The radar
The Omaha radar (KOAX), 140 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 10:25 PM CDT | TSTM WND DMG | 3 Ese Deloit, IA | SECOND HAND, DELAYED REPORT OF WIND DAMAGE FROM JUST NORTH OF VAIL TO JUST EAST OF DELOIT. HOG BARN ROOF BLOWN OFF, SEVERAL UPROOTED TREES, AND SOME HAIL DAMAGE. TIME ESTIMATED BY RADAR. |
| Aug 30, 10:30 PM CDT | HAIL 1 | Vail, IA | ESTIMATED 50 TO 60 MPH WIND ALSO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.5
The text
As transmitted.
230
WUUS53 KDMX 310258
SVRDMX
IAC027-047-161-310400-
/O.NEW.KDMX.SV.W.0108.210831T0258Z-210831T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
958 PM CDT Mon Aug 30 2021
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Sac County in west central Iowa...
Northern Crawford County in west central Iowa...
Western Carroll County in west central Iowa...
* Until 1100 PM CDT.
* At 958 PM CDT, a severe thunderstorm was located near Odebolt, or 9
miles southeast of Ida Grove, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lake View and Black Hawk Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4221 9554 4221 9532 4247 9532 4248 9539
4253 9539 4256 9537 4256 9530 4247 9487
4186 9495 4186 9498 4213 9558
TIME...MOT...LOC 0258Z 289DEG 24KT 4227 9532
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
REV2 follow-up statements
401
WWUS53 KDMX 310325
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1025 PM CDT Mon Aug 30 2021
IAC027-047-161-310400-
/O.CON.KDMX.SV.W.0108.000000T0000Z-210831T0400Z/
Sac IA-Crawford IA-Carroll IA-
1025 PM CDT Mon Aug 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHERN SAC...NORTHERN CRAWFORD AND WESTERN CARROLL COUNTIES...
At 1024 PM CDT, a severe thunderstorm was located 7 miles southwest
of Black Hawk Lake, or 14 miles northwest of Carroll, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Denison, Manning, Lake View, Odebolt, Black Hawk Lake, Schleswig,
Wall Lake, Arcadia, Breda, Vail, Templeton, Westside, Kiron, Deloit,
Halbur, Ricketts, Blackhawk Lake State Park, Wall Lake Municipal
Airport and Manning Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4221 9554 4221 9532 4243 9532 4235 9489
4186 9495 4186 9498 4213 9558
TIME...MOT...LOC 0324Z 308DEG 26KT 4220 9510
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
REV215
WWUS53 KDMX 310336
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1036 PM CDT Mon Aug 30 2021
IAC027-047-161-310400-
/O.CON.KDMX.SV.W.0108.000000T0000Z-210831T0400Z/
Sac IA-Crawford IA-Carroll IA-
1036 PM CDT Mon Aug 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN SAC...NORTHERN CRAWFORD AND WESTERN CARROLL
COUNTIES...
At 1035 PM CDT, a severe thunderstorm was located 11 miles west of
Carroll, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Denison, Manning, Schleswig, Arcadia, Breda, Vail, Templeton,
Westside, Kiron, Deloit, Halbur, Ricketts and Manning Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4221 9554 4221 9532 4228 9532 4218 9491
4186 9495 4186 9498 4213 9558
TIME...MOT...LOC 0335Z 306DEG 23KT 4209 9509
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:44 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 30, 6:44 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 644 PM CDT Mon Aug 30 2021 .DISCUSSION.../Tonight through Monday/ Issued at 247 PM CDT Mon Aug 30 2021 Take Home Points: *Showers/storms move in from W/NW tonight *Seasonable temperatures through the week *Shower/storm chances return late week Discussion: Quiet weather prevailed across the region this morning and afternoon with seasonable temperatures into the lower 80s by early to mid- afternoon. Visible satellite depicted blossoming fair weather cumulus over roughly the southwest third to half of the state, outlining areas of general moisture return and dew points into the low to mid 70s. The primary forecast concern revolves around PoP trends and any strong/severe potential in storms slated to affect the CWA tonight into Tuesday. Overall, there is little notable change in the forecast and thoughts. Initial convection is expected to blossom over areas of north- central Nebraska and South Dakota later this afternoon/evening as a shortwave moves across the region and then track E/SE. The greatest severe threat will remain along/west of the Missouri River where the CAPE/shear profiles and mid-level lapse rates are more favorable and suggestive of potential organization and stronger hail/wind threats. The further you work into Iowa, less favorable mid-level lapse rates, MUCAPE, and deep shear suggest ongoing weakening of any MCS/bowing segments that cross the Missouri River. The main risk with any remaining strong/severe storms will be wind related. Lapse rates and struggle for organization will limit any hail threat. The most likely track for storms continues to be from roughly NW to SE along/near a line from Storm Lake through Des Moines and Ottumwa, where the CAPE gradient is expected to set up. While PWats will be in the 1.75 to 2 inch range, hydrologic issues are not anticipated with generally progressive storms and lack of strong moisture flow into the area. A localized 1 to 2+ inches will be possible, but again, not expected to cause any hydrologic issues. Activity will continue to weaken and slide SE through the day, yielding a quiet Tuesday afternoon/evening. There is a low end chance at a few showers again Tuesday evening along potential hung up surface boundary, but appears most likely to remain west of the area and will be dependent in part on storms tonight. Brief upper level ridging will work through the region, but will be devoid of much in the way of warming or moisture return with the source region being driven by surface high planted over the western Great Lakes. As a result, temperatures will continue to be seasonable in the upper 70s to mid 80s for most. Ending the week, shower/storm chances will return as an upper level trough moving through Canada flattens the upper ridge and a shortwave trough moves off the Rockies and induces Lee Cyclogenesis. Synoptic guidance remain in fair agreement on precipitation and frontal timing, but have slowed just a bit over previous runs, yielding PoPs mainly Thursday evening into Friday. The threat for strong/severe continues to look to be on the lower end with limited depicted CAPE. Additional showers appear possible through the weekend with multiple shortwaves depicted within synoptic guidance, but details vary too widely to make any discernible forecast alterations from initial guidance. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 644 PM CDT Mon Aug 30 2021 Thunderstorms chances and any associated MVFR or lower conditions are the main TAF period concerns. Storms will move into to central and SW IA overnight and mainly impact KFOD/KDSM/KOTM. KMCW and KALO should remain VFR for much of the period. A light east/southeast wind will be common. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Donavon
Hazardous weather outlook, Aug 30, 2:45 PM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 245 PM CDT Mon Aug 30 2021 IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075- 081>086-092>097-311945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 245 PM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances return late tonight into the overnight hours. The threat of severe weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storm activity continues into Tuesday morning, but the threat of severe weather is low. Additional storms are possible Thursday and into the weekend. The threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters are not likely to be needed. IAZ027-028-039-311945- Butler-Bremer-Black Hawk- 245 PM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flood Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday morning, but severe weather is not expected. Additional storms are possible Thursday and into the weekend. The threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters are not likely to be needed.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 55 min |
| Aug 30, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene, Guthrie | 62 min |
| Aug 30, 11:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Marshall, Polk, Story | 46 min |
| Aug 30, 11:50 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 40 min |
| Aug 30, 11:54 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Madison, Marion, Polk, Warren | 36 min |
| Aug 31, 12:07 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 38 min |
| Aug 31, 12:35 AM CDT | Special Weather Statement | DMX | Clarke, Lucas, Madison, Marion, Union, Warren | 70 min |
| Aug 31, 9:16 AM CDT | Areal Flood Warning | DMX | Black Hawk | 2 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.